Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Springfield, MO

May 19, 2005Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 19, 2005, 3:31 PM CDT for Howell County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 3:31 PM CDT (20:31 UTC)
Expired
May 19, 2005, 4:06 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 192031
SVRSGF
MOC091-192130-
/O.NEW.KSGF.SV.W.0032.050519T2031Z-050519T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN MISSOURI.

* UNTIL 430 PM CDT.

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF WILLOW SPRINGS...OR 23 MILES NORTHWEST OF WEST PLAINS...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WILLOW SPRINGS BY 350 PM CDT.
  5 MILES SOUTHWEST OF MOUNTAIN VIEW BY 430 PM CDT.

THE TOWN OF PEACE VALLEY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3705 9209 3696 9209 3678 9169 3704 9167

$$

CRAMER
2 follow-up statements
000 
WWUS53 KSGF 192050
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT THU MAY 19 2005

MOC091-192130-
/O.CON.KSGF.SV.W.0032.000000T0000Z-050519T2130Z/
HOWELL MO-
349 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HOWELL COUNTY UNTIL
430 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF WILLOW 
SPRINGS NEAR THE DOUGLAS COUNTY LINE...OR 21 MILES NORTHWEST OF WEST 
PLAINS. MOVEMENT WAS GRADUALLY EAST AT AROUND 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR WILLOW SPRINGS BY 430 PM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3704 9209 3694 9209 3678 9169 3704 9167

$$

CRAMER
000 
WWUS53 KSGF 192106
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CDT THU MAY 19 2005

MOC091-192116-
/O.CAN.KSGF.SV.W.0032.000000T0000Z-050519T2130Z/
HOWELL MO-
406 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR HOWELL COUNTY HAS BEEN
CANCELLED...

AT 403 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND NO LONGER 
POSED AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3704 9209 3694 9209 3678 9169 3704 9167

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 PM CDT, 46 minutes earlier.

Area forecast discussion, May 19, 2:45 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT THU MAY 19 2005

.DISCUSSION...

MAIN STORM DEVELOPMENT SO FAR THIS AFTERNOON WAS OCCURRING ALONG AND
EAST OF A LINE FROM SALEM TO GAINESVILLE...IN AN AREA OF BETTER LOW
LEVEL CONVERGENCE. MOISTURE PROFILE OFF THE LITTLE ROCK SOUNDING
SHOWS BETTER MID LEVEL MOISTURE AVAILABLE TO OUR SOUTHEAST ALSO. 18Z
SOUNDING FOR KSGF SHOWED A WEAK CAP AROUND 800 MB WITH CAPE AROUND
1700 J/KG. VERTICAL WIND FIELDS REMAIN WEAK WITH WINDS OF 20 KTS OR
LESS FROM THE SURFACE THROUGH 400 MB.

WILL CONTINUE SLIGHT CHANCE TO CHANCE POPS FOR ALL AREAS THROUGH THE
AFTERNOON INTO EARLY EVENING TO ACCOUNT FOR UNSTABLE CONDITIONS AND
POSSIBLE CONVERGENCE ALONG ANY STRAY BOUNDARIES OVER THE AREA.

MAIN SHORTWAVE ENERGY WAS ROTATING OVER WISCONSIN WITH A SECONDARY
FRONT EXTENDING FROM SOUTHEAST IOWA INTO NORTHWEST MO THIS
AFTERNOON. MAIN QUESTION FOR TONIGHT WILL BE WHETHER OR NOT THERE
WILL BE ENOUGH MOISTURE AND CONVERGENCE ALONG THE FRONT TO POP A FEW
STORMS AS THE FRONT PROPAGATES SOUTHEAST. FOR NOW WILL TREND POPS
EASTWARD FOR THE OVERNIGHT HOURS AND LEAVE THE REST OF THE FORECAST
AREA DRY.

FOR THE REST OF THE FORECAST WILL CONTINUE TO LEAVE SLIGHT CHANCE
POPS IN FOR SUNDAY AS ALL MODELS CONTINUE TO BRING A DECENT
NORTHWEST FLOW SHORTWAVE AND COLD FRONT ACROSS THE REGION. AS USUAL
MOISTURE AVAILABILITY WILL BE THE MAIN FACTOR AGAINST WIDESPREAD
PRECIP...AND THINK MOST AREAS WILL REMAIN DRY.

EXTENDED MODEL GUIDANCE IS TRENDING TOWARD BUILDING A RIDGE MORE TO
OUR WEST WITH OUR AREA REMAINING IN A NORTHWEST FLOW REGIME. ANOTHER
DRY CANADIAN AIRMASS WILL BUILD SOUTHWARD EARLY NEXT WEEK SO WILL
BACK OFF ON PRECIP CHANCES MONDAY AND TUESDAY...AND KEEP TEMPS
MAINLY 50S/70S. BY WEDNESDAY AFTERNOON ANOTHER COLD FRONT IS
EXPECTED TO ORGANIZE OVER THE REGION WITH A HALFWAY DECENT FETCH OFF
THE GULF. SO WILL INCLUDE LOW CHANCES FOR PRECIP FROM WEDNESDAY
AFTERNOON INTO THURSDAY IN THE GRIDS.

TERRY

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHERN
MISSOURI THIS AFTERNOON.  SPRINGFIELD AND JOPLIN AIRPORTS MAY BE A
LITTLE FAR WEST TO EXPERIENCE THIS ACTIVITY AS BETTER INSTABILITY
AND LIFT IS OCCURRING OVER SOUTH CENTRAL AND SOUTHEAST MISSOURI.
THEREFORE I WENT AHEAD AND LEFT THUNDERSTORMS OUT OF THE TAFS.
AMENDMENTS WILL BE MADE IF ANY OF THIS ACTIVITY NEARS THE TWO
AIRPORTS.

WINDS WILL SHIFT TO THE NORTH OVERNIGHT AS A COLD FRONT APPROACHES.
LOOK FOR A BROKEN DECK OF MID LEVEL CLOUDS TO PUSH THROUGH THE
REGION.  VFR CONDITIONS ARE EXPECTED THROUGH THE ENTIRE 24 HOUR
FORECAST PERIOD.

&&

CRAMER

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, May 19, 1:01 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT THU MAY 19 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
101 PM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
 QUARTERS AND WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  ALONG AND EAST OF A LINE FROM VERSAILLES TO SPRINGFIELD
  UNTIL 9 PM.

  DISCUSSION:

  A MOIST AND SLIGHTLY UNSTABLE AIRMASS WILL INTERACT WITH A WEAK
  COLD FRONT OVER THE REGION TO PRODUCE SCATTERED THUNDERSTORMS
  THROUGH THE AFTERNOON INTO EARLY EVENING. VERTICAL WIND PROFILES
  WILL REMAIN WEAK THIS AFTERNOON. HOWEVER ENOUGH INSTABILITY WILL
  BE AVAILABLE FOR A FEW STRONG TO SEVERE STORMS TO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A FEW THUNDERSTORMS MAY DEVELOP LATE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
  HOWEVER...STORM SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED
  TO RELAY REPORTS OF HAIL AND STRONG WINDS TO THE NATIONAL
  WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.